Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 221, NWS Midland/Odessa, TX

October 11, 2012Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 11, 2012, 8:31 PM CDT for Presidio County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2012, 8:31 PM CDT (01:31 UTC)
Expired
Oct 11, 2012, 9:15 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2012-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2012-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WUUS54 KMAF 120131
SVRMAF
TXC377-120215-
/O.NEW.KMAF.SV.W.0221.121012T0131Z-121012T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
831 PM CDT THU OCT 11 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 915 PM CDT

* AT 827 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  REDFORD...OR 13 MILES SOUTHEAST OF PRESIDIO...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CASA PIEDRA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 2931 10403 2937 10411 2939 10416 2945 10422
      2947 10422 2948 10423 2950 10425 2952 10430
      2951 10434 2954 10439 2989 10424 2965 10382
      2944 10382 2929 10394
TIME...MOT...LOC 0131Z 206DEG 16KT 2947 10418

$$
2 follow-up statements
676 
WWUS54 KMAF 120154
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT THU OCT 11 2012

TXC377-120215-
/O.CON.KMAF.SV.W.0221.000000T0000Z-121012T0215Z/
PRESIDIO TX-
854 PM CDT THU OCT 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN PRESIDIO COUNTY...

AT 854 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTH OF CASA PIEDRA...OR ABOUT 15 MILES EAST OF
PRESIDIO...MOVING NORTH AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CASA
PIEDRA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 2935 10390 2961 10425 2989 10424 2965 10382
      2944 10382
TIME...MOT...LOC 0154Z 200DEG 25KT 2962 10410

$$
HLUCHAN
375 
WWUS54 KMAF 120207
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM CDT THU OCT 11 2012

TXC377-120216-
/O.EXP.KMAF.SV.W.0221.000000T0000Z-121012T0215Z/
PRESIDIO TX-
907 PM CDT THU OCT 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PRESIDIO COUNTY
WILL EXPIRE AT 915 PM CDT...

AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. 
THIS STORMS IS STILL CAPABLE OF PRODUCING HEAVY RAIN AND STRONG 
WINDS UP TO 50 MPH.

LAT...LON 2935 10390 2961 10425 2989 10424 2965 10382
      2944 10382
TIME...MOT...LOC 0206Z 200DEG 25KT 2974 10407

$$
HLUCHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 6:35 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 11, 6:35 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT THU OCT 11 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SHOWERS ARE STRUGGLING TO GET GOING THIS AFTERNOON IN SOUTHEAST
NEW MEXICO AND WILL PROBABLY CONTINUE TO BE THE CASE UNTIL
TOMORROW AFTERNOON WHEN AN UPPER LEVEL LOW APPROACHES. THEREFORE
HAVE REMOVED MENTION OF TS THE FIRST HALF OF THE TAF PERIODS AND
PLACED THEM AFTER 18Z TOMORROW AT TAF SITES CLOSEST TO A SURFACE
TROUGH. MVFR TO IFR CIGS EXPECTED TO MOVE INTO THE EASTERN TAF
SITES NEAR 12Z THEN LIFT TO VFR BY 18Z. GUSTY WINDS MAY DIMINISH
SLIGHTLY OVERNIGHT...BUT FRIDAY WILL BE WINDY MOST OF THE DAY.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Oct 11, 1:57 PM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT THU OCT 11 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
157 PM CDT THU OCT 11 2012 /1257 PM MDT THU OCT 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM THE PRESIDIO
VALLEY NORTHWARD TO SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN
BASIN. A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN. THE
MAIN THREATS WITH THESE STORMS INCLUDE HAIL UP TO THE SIZE OF
QUARTERS...60 MPH WINDS AND LOCALLY HEAVY RAINFALL. ELSEWHERE...STORMS
WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND
WINDS GUSTS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AREAWIDE ON FRIDAY INTO FRIDAY
NIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. THE GREATEST THUNDERSTORM POTENTIAL WILL BE ACROSS
THE UPPER TRANS PECOS...SOUTHEAST NEW MEXICO AND THE NORTHWEST
PERMIAN BASIN.

THUNDERSTORM CHANCES WILL SHIFT EASTWARD ON SATURDAY AND SUNDAY
ACROSS THE LOWER TRANS PECOS AND FAR EASTERN PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 11, 7:49 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
749 PM CDT THU OCT 11 2012

TXZ079-080-120130-
PRESIDIO VALLEY-MARFA PLATEAU-
749 PM CDT THU OCT 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHERN PRESIDIO COUNTY UNTIL 830 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF PRESIDIO AT
748 PM CDT...MOVING NORTHEAST AT 30 MPH. SMALL HAIL TO THE SIZE OF
NICKELS AND STRONG WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3009 10437 2966 10381 2939 10416 2945 10422
      2947 10422 2950 10425 2952 10430 2952 10435
      2954 10439 2958 10441 2963 10452 2968 10455
      2977 10457 2989 10466
TIME...MOT...LOC 0048Z 218DEG 25KT 2949 10440

HLUCHAN
Special weather statement, Oct 11, 8:29 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT THU OCT 11 2012

TXZ079-080-120215-
PRESIDIO VALLEY-MARFA PLATEAU-
829 PM CDT THU OCT 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHEASTERN PRESIDIO COUNTY UNTIL 915 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
REDFORD AT 828 PM CDT...MOVING NORTHEAST AT 20 MPH. HAIL TO THE SIZE
OF NICKELS AND WINDS UP TO 50 MPH ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2939 10417 2943 10419 2945 10422 2947 10422
      2948 10423 2950 10425 2952 10430 2952 10435
      2954 10439 2957 10440 2959 10443 2997 10422
      2961 10381 2936 10412
TIME...MOT...LOC 0128Z 226DEG 26KT 2944 10418

HLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 7:49 PM CDTSpecial Weather StatementMAFPresidio41 min
Oct 11, 8:29 PM CDTSpecial Weather StatementMAFPresidio46 min
Oct 11, 8:51 PM CDTSpecial Weather StatementMAFPresidio39 min
Oct 12, 12:07 AM CDTSpecial Weather StatementMAFPresidio23 min
Oct 12, 12:30 AM CDTSpecial Weather StatementMAFPresidio45 min
Oct 12, 12:50 AM CDTSpecial Weather StatementMAFPresidio40 min
Oct 12, 5:44 PM CDTSevere Thunderstorm WarningMAFBrewster61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.